Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 198, NWS Topeka, KS

July 28, 2002

NWS Topeka, KS issued this severe thunderstorm warning at Jul 28, 2002, 5:08 PM CDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2002, 5:08 PM CDT (22:08 UTC)
Expired
Jul 28, 2002, 6:00 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:15 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 28, 3:15 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT SUN JUL 28 2002

MAIN FORECAST CONCERN IS WITH PRECIP CHANCES TONIGHT.

WILL CANCEL HEAT ADVISORY. CLOUD COVER HAS HELD AFTERNOON HIGHS IN
CHECK.

THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER CENTRAL AND WESTERN KS.
TONIGHT WILL BE THE BEST CHANCE IN A COUPLE WEEKS FOR WIDE SPREAD
PRECIP ACROSS THE AREA. ONE SHORTWAVE IS EXPECTED TO MOVE FROM
NORTHERN OK INTO SOUTHERN MO WHILE A SHORTWAVE TROUGH PROPAGATES
ACROSS THE NORTHERN PLAINS. THE ATMOSPHERE CONTINUES TO BE
MODERATELY UNSTABLE WITH TEMPS IN THE MID 90S AND DEWPOINTS IN THE
LOWERS 70S. THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL AID IN
THUNDERSTORMS AS WELL. THERE IS A RISK FOR SOME THUNDERSTORMS TO
BECOME SEVERE WITH THE INSTABILITY. HOWEVER BELIEVE THE FORECAST
AREA SHOULD MISS OUT ON THE BRUNT OF THE UPPER DYNAMICS.

MODELS ARE IN PRETTY GOOD AGREEMENT IN CLEARING THINGS OUT FAIRLY
QUICKLY TOMORROW AS THE SHORTWAVE TROUGH MOVES EAST AND ZONAL FLOW
SETS UP. WITH PLENTY OF SUNSHINE ACROSS NORTH CENTRAL KS, THINK THAT
TEMPS THERE SHOULD REBOUND BACK TO AROUND 90. WITH CLOUDS HANGING IN
A LITTLE LONGER IN EAST CENTRAL KS, KEPT TEMPS IN THE UPPER 80S.

THE ETA AND MESO ETA PROG THUNDERSTORMS DURING THE DAY TUESDAY
UNDERNEATH THE ZONAL FLOW ACROSS NEB. FEEL THAT THE BEST SURFACE
CONVERGENCE SHOULD BE TO FAR NORTH AND LEFT THINGS DRY. HOWEVER IT
SHOULD BE WATCHED TO SEE IF ANY OTHER MODELS PICK UP ON IT.

THE NEXT CHANCE FOR PRECIP LOOKS TO BE THURSDAY EVENING AND INTO
FRIDAY AS THE MRF, AND TO SOME EXTENT THE CANADIAN, BRINGS A COLD
FRONT INTO SOUTHERN NEB. THE BEST CHANCE FOR PRECIP SHOULD BE ALONG
THE NEB STATE LINE. MADE ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST
TO REFLECT THIS. OTHERWISE, THE REMAINDER OF THE EXTENDED LOOKS TO
BE HOT AND DRY. THE WESTERLIES ARE EXPECTED TO BE BACK UP INTO
CANADA WITH THE UPPER RIDGE IN PLACE OVER THE CENTRAL STATES.

.TOP...NONE.

WOLTERS

In the hours before

Special weather statement, Jul 28, 12:37 PM CDT, 4 hours 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1237 PM CDT SUN JUL 28 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ACROSS
NORTHEAST AND EAST CENTRAL KANSAS AFTER 4 PM THIS AFTERNOON. MOIST
AND UNSTABLE AIR REMAINS IN PLACE ACROSS THE AREA AND STORMS COULD
DEVELOP ANYWHERE IN NORTHEAST AND EAST CENTRAL KANSAS IN THE
AFTERNOON HEAT.

THE MAIN THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.

A COLD FRONT ACROSS NEBRASKA AND NORTHWEST KANSAS WILL MOVE INTO
NORTH CENTRAL KANSAS TONIGHT. THUNDERSTORMS THAT FIRE ALONG THE
FRONT IN WESTERN KANSAS WILL MOVE NORTHEAST INTO NORTH CENTRAL
KANSAS. LOCALLY HEAVY RAINFALL IS POSSIBLE ALONG WITH ISOLATED
STRONG WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:45 PM CDTSevere Thunderstorm WarningTOP60 min
Jul 27, 11:35 PM CDTSevere Thunderstorm WarningTOP55 min
Jul 27, 11:44 PM CDTSevere Thunderstorm WarningTOP31 min
Jul 28, 12:12 AM CDTSevere Thunderstorm WarningTOP63 min
Jul 28, 2:10 AM CDTFlash Flood WarningTOPRiley3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.